Blood Pressure Home > Norvasc and Impotence
Impotence is a rare side effect of Norvasc, occurring in up to 2 percent of men taking the drug. If you are taking Norvasc and impotence becomes a problem, make sure to talk with your healthcare provider. He or she may be able to recommend treatment options.
Does Norvasc Cause Impotence?Norvasc® (amlodipine besylate) is a prescription medicine used for controlling high blood pressure and angina. Like most medicines, side effects are possible. As is common with many high blood pressure medications, impotence may be one of these side effects.
In carefully designed studies, less than 1 percent of men reported sexual problems with Norvasc. However, when all the studies were combined (including those that were not as carefully designed), the percentage of men reporting sexual problems with Norvasc increased to between 1 and 2 percent.
While the exact sexual problems that occurred were not reported, it is likely that these problems involved impotence. Norvasc, interestingly enough, also caused sexual problems in women, although not as frequently as in men.
What Is Impotence?Impotence is usually defined as a total inability to achieve erection, an inconsistent ability to do so, or a tendency to sustain only brief erections. Ultimately, impotence is the repeated inability to get or keep an erection firm enough for sexual intercourse. It is also known as erectile dysfunction (or ED for short).
What to Do If You Experience Impotence With Norvasc and ImpotenceIt is impossible for your healthcare provider to know whether you will develop impotence while taking Norvasc. It may also be difficult to know whether impotence is caused by the medication itself or other problems.
If you are taking Norvasc and impotence becomes a problem, talk with your healthcare provider. There is treatment that he or she may be able to recommend. Depending on how severe your symptoms are, your healthcare provider may recommend that you take an erectile dysfunction medicine, adjust your Norvasc dosage, or try another heart disease or blood pressure medication.